Single Moms Raising Autistic Sons


city map

Followers

Friday, April 23, 2010

Decrease in Abilify is Causing Increased Meltdowns


Here's Griffin with his favorite kitty in the whole world, "Dot". As Dot gets older she is more tolerant of Griffin and she allows him to handle her like this. He is such a ham in front of the camera, hence the funny face.

Since decreasing Griffin's Abilify, which was used for symptoms of bipolar disorder, he has been out of control with an elevated mood that causes him to have increased meltdowns. We are going to have to get to the doctor so that something changes. I was told that 5 mg. was used for children 10 and over but damn.....he functions better on it and I just can't take this!! I am sure that he is not enjoying it either!!! He is only on 2 mg. and it is just not enough so I think we are going to have to go against the recommended dosage or try a different approach medically.

I have found that giving him 5 mg. of Melatonin helps him to calm down when he comes home all wound up after school. It helps him to be able to focus better on his homework even though he still gives me a hard time about it. Yesterday he came in off the bus and I was on the phone, and screamed at the top of his lungs in my face! Then we had to go to Speech and it didn't stop, unfortunately I didn't give him the Melatonin right away and I sure wish that I had. He had some behavior problems with the Speech Therapist and she handled it quite well but he started again as soon as he saw me afterwards, because I didn't go into the session with them.

This is Griffin with Mr. Pumpkin, the Halflinger horse that he and I ride when going to Hippotherapy. Just a FYI.....hippo is the Greek word for horse so that's why it is called hippotherapy. Did you know that the Greeks have used horses for therapy since 460 BC? Yep, it has been around awhile and if you want to know more about it go to the American Hippotherapy Association website. Mr. Pumpkin is an excellent horse and is lots of fun to ride, Griffin really digs it when he trots and laughs every time.

I quit taking Seroquel a few days ago and I AM A HAPPY CAMPER!!!! My life is sooooo much better because of it and I am so in awe of how I feel like a regular person and can't even tell that I have bipolar disorder and have NO sleep problems now. Because I take 2 melatonin with no side effects like I had when on the Seroquel. AND........I am finally losing weight because I don't have a ravenous appetite and a gnawing hunger all the time anymore!!! In fact, I am so happy that I have tears in my eyes when I think about how awesome my doctor is for caring for me enough to figure out how I can have a better quality of life! He is my hero and I am going to tell him that when I see him next week. I had been on Seroquel since 2004 when I was diagnosed and it has been nothing but bad news, no doctor has ever cared enough to get me off of it and recognized that it was the bane of my life!!!


Nothing but good news from me but now we've got to get Griffin straightened out and our home will be all  good. Today I go to hippotherapy and look forward to it. I am going to have to go to the outside ring because the covered one is going to be used for a seminar. So, I will have to see if I can be out in the sun without breaking out in sun poison which means that I am allergic to the sun. If it doesn't work then I will have to stop going for 5 weeks until we can use the covered one again.

Hope that all my dear friends on Facebook are doing well and that you for stopping by to check out what's going on with us!

2 comments:

Melissa H said...

I will bet that Conor and Griffin are at similar weights and heights (Conor is about 55 lbs and close to 4 and 1/2 feet tall). He is on:
15 mg Abilify
10 mg Lexapro
3 mg Intuniv

You basically have to throw the "recommended for children" thing out the window and go with what works for our kids.

I'm SO happy to hear that you're feeling better and that your doctor cares enough to listen!!

Love you, girl!!

Jen said...

Love 'hippotherapy', you learn something new everyday:) Delighted to hear you are doing well, isn't it lovely to find a Dr who cares enough to take the time to just listen and help. It makes such a difference, I hope you continue to feel well :) Jen xx